Although gynecomastia affects approximately 40% - 60% of the male population in the world, many are still unaware of the true nature of this condition. To better understand its development, here are five things to know about gynecomastia:
#1 Gynecomastia is the Result of Abnormal Growth of Male Mammary Glands
In fact, men who are suffering from gynecomastia have abnormally enlarged breasts. The enlarged breasts as a tissue is similar to a woman's breast, hence the name. The condition can affect men of all ages, from infants to teenagers up to older males.
The development of gynecomastia can be classified as true gynecomastia or false gynecomastia. The true gynecomastia is caused by the growth of the glandular tissue of the breast. While the false gynecomastia, also referred to as pseudogynecomastia, is caused by an accumulation of adipose tissue in the area surrounding the male breast.
# 3: Some Medications Can Trigger the Growth of Male Breast
Man boobs can be a side effect of certain medications. Some of the drugs that are said to cause the growth of male breast are as follows:
- Calcium antagonists (nifedipine, and antihypertensive drugs)
- Anti-androgens and estrogens used in therapies to treat prostate cancer
- Anti-ulcer drugs such as cimetidine and ranitidine
4: Pseudogynecomastia Can Be Corrected Only with Diet and Exercise
Unlike true gynecomastia, pseudogynecomastia develops through the accumulation of fat deposits, and can be corrected by reducing fat in excess. Maintaining a healthy diet, doing exercises to tone the chest, and integrating cardiovascular exercises are the keys to get rid of gynecomastia due to accumulation of fat.
# 5: Tamoxifen is a Drug Treatment Used to Eliminate Common Gynecomastia
Tamoxifen has shown promising results in effectively reducing the size of enlarged breasts in male patients. However, it can not entirely eliminate the growth of breast tissue. This medication is classified under the selective estrogen receptor modulators (or SERMs) and is a potent estrogen antagonist.
Remember, it's a drug, not a herbal remedy. All drugs have side effects. If you're about to take Tamoxifen, please be careful and read this book: Tamoxifen: Beyond the Antiestrogen